Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online
Ask a Urologist   »  

Can a urinary tract infection post abortion cause extreme weakness?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
i am a 33 yr old female with no prior medical issues. i was put under anesthesia for an elective surgical abortion at 7 weeks. this was about 5 months ago and since then i have had multiple complications. immediately following the procedure i passed out due to my blood pressure dropping and i stopped breathing. i was in the car and my boyfriend had to give me mouth to mouth. at th er they said i was fine and sent me home. a couple days after i had a high fever lasting all day. the day after i was overcome with dizziness and extreme weakness. i felt dazed, and very confused. i went back to the er and they discovered a uti and said i was probably dehydrated. i have been to over 15 doctors and had multiple tests but no can figure out what is wrong. i have had multple blood tests, mri, cat scan, hearing tests, 5 ecg, echo, caratoid, heart x XXXXXXX sinus x XXXXXXX i still have contant dizzines 24/7, blurry vision, eye floaters, confusion, memory problems, weight gain, heart palpatations, headaches. i was diagnosed with hypothyroidism but very mild. i take 12.5 mcg of synthriod. they said i have antithyroid antibodies in my blood but i was told this is not causing my symptoms. when this occured i was 133lbs since then i have gained 15 lbs. i take no other medications, but i have been going to a homepathic doctor who has given me various vitamins and phosphorus 30c....which is the only thing that has helped. i felt as though i could not function before. since taking the vitamins and phosphorus it has helped with the memory and confusion. if i do not take it for a couple days i notice a huge the point where i sometimes cannot speak right....i stumble over my words. any ideas what could be wrong?
Posted Wed, 2 May 2012 in Urinary and Bladder Problems
Answered by Dr. Jasvinder Singh 3 hours later

Thanks for posting your query.

It is good that all your tests have come out normal. CT and MRI scans rules out any neurological cause and Echo rules out any cardiac cause as well.

The symptoms that you have described fit well into thyroid causes like hypothyroidism.

Another possible conditions is Hashimoto's encephalopathy. Hashimoto’s encephalopathy which is found in patients with high titers of anti-thyroid antibodies. The typical symptoms are memory loss, difficulty concentrating, loss of cognitive ability and function, lethargy and fatigue, weakening of muscles and difficulty speaking as well.

Apart from these tests, get a CSF examination done after consulting your endocrinologist.
Some patients even show increased liver enzymes as well. So get your liver function tests done before going in for CSF examination.

Most patients respond to steroids treatment, hence this condition is now also referred to as steroid-responsive encephalopathy.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor